My pm dr put me on the Butrans patch a couple of weeks ago. I have to admit I'm not overly impressed and may have to give it up due to possible developing skin issues anyway. One of the things I don't like is that now I can't do a lot of the things I do when the pain gets really bad, like soak in a hot tub or use the heating pad. The information packet with the patches warns against applying any type of extra external heat, even sunlight, because it can cause the medicine to release too much, too quickly leading to a possible overdose. I have to admit I'm a little more concerned about it releasing too much medicine thereby shortening the life of the patch. It's supposed to be a 7 day patch, but seems to lose most of its effect after 4-5 days anyway. (A common complaint I've read.) So for those of you that use the Fentanyl patch, does it have the same kind of heat restrictions? Is this common with all kinds of patches? I go back to my pm dr next week and I'd like to be able to have an informed discussion with him about this if possible. I'd appreciate any and all answers, suggestions, comments, etc...
I need some info from my new DC friends?
Added 8 May 2012:
Just an update. Turned out I am allergic to the medication on the patch. Had the new one on 2 days and started experiencing a slight itching underneath. I lasted 1 more day and started to experience an extremely deep-seated pain in my chest directly under the patch. Within a half hour the pain spread up my chest, neck and started into my jaw. You've never seen a patch ripped off faster! Things settled down pretty quickly, thank goodness. So I'm off to my pm dr tomorrow - wish me luck!
Well, have to answer this carefully - yes, the fentanyl patch comes with the same warnings. I was on it when it came in the old "reservoir" method and in the now "contained in the adhesive" I called it version. My personal opinion, after wearing the fentanyl patch for 11-12 years, all during which I had, and used, a hot tub for 20-30 minutes a day, was that there was no change in the absorption levels. The only time I found it to increase was while singing in the church choir, in robes, for the Christmas and Easter cantatas, where there were way too many people close together and under bright, hot lights I did get drowsy. I probably was in that heat for 45 minutes. However, summers here get over 100 degree days and I've had days you could wring out my clothes - and no increase. That's my personal opinion but I must say: You should always follow your doctor's direction and directions that come with your medication" If I can help, let me know - ElizaJane
Lisa, the fentanyl has the same heat restrictions, I do know that. I've not tried butrans so I dont know much about it but I have tried Fentanyl and it is good pain relief but I couldnt keep the darned things on!! I even tried overlays and they came off too. I dont know if I'm just too sweaty or my skin is too oily or what, but they wouldnt stay on much past the first 24 hours. When I started trying to use tape and overlays, I developed blisters from the adhesive. I still have a nasty little scar on my chest from an open blistered area there from the fentanyl patch. I really liked the pain relief though. They still warn you about the sun and external heat, hot baths etc. I, too, rely on heat packs and hot baths to help relax the muscles. I had to change mine every two days instead of every three days because 1. I couldnt keep them on very long and 2.
they didnt work well on the third day and I was miserable. So Fentanyl may not be a good choice for you either. I had to go back to pills. I use a combo of oxycontin and oxycodone for breakthrough along with soma for a muscle relaxant and I take at least two OTC Aleve every day. It works ok, but like them all, I am beginning to get tolerant to the dose as I may have told you before. MSContin is good medicine too. I cant remember what all you have tried but do your research. Hopefully someone will have a better idea for you. I have an MRI coming up Friday to see if more damage was done after a fall in early April. I had talked to my Dr about adding something non-opioid that would help my opioids to work better and he wants to see the MRI first. So we will see. I wish I had a better answer for you! At least we can bear witness to each others misery!
I personally prefer the Fentanyl patch because this med works better for me. Yes, they all carry the same warning and it is one to be heeded as too much too quickly is not a good thing, not to mention the potential damage to the skin itself, Also, don't be TOO informed, around here where I live an over-educated pain patient is considered a risk, and Dr's can also find it intimidating when their patient knows or seems to know more than they do. Lots of pride there. Hope this helps.
I wear the Fentenyl patch and I use a heating pad. I don't wear the patch on any part of my back though. My pain management doctor told me as long as the heating pad isn't anywhere near the patch or on the same side that I would be okay.
Heat on the patch can cause it to release too fast and potentially cause problems... breathing issues for instance.
So, I wear the patch on my lower abdomen and alternate sides. The heating pad I only use on my back or I use gel packs ~ depends on the pain and level of it as to what I need.
I hope that helped you some.
Hi Lisa - regarding keeping the patches on: I special ordered an adhesive called "Hypafix" made by Smith and Nephew. I ordered it at my local drug store. It comes in a roll 4" by 10 inches, so you cut it to the size you want. I've been allergic to so many other adhesives but not to this. So I cover the patch plus about 1/2 to 1 inch extra all around. That lasted me through 48 hours on the Fentanyl patch. When I was in the pool or hot tub I wrapped an Ace bandage over my arm just as extra insurance. I liked putting my patch on the outside of my upper arm. After 48 hours I put it on the outside of the other upper arm. Once hair stopped growing there it did very well - no abrasions on my skin. I used to have sheets of skin peel off with adhesives to where I had huge sores, so I know what you are referring to with having an adhesive allergy problem. Hope this helps you some - ElizaJane
Hi: can't help you with the patch issue, as they never worked on me; however, just wanted to let you know that Walgreens (and I'm sure other places) has a heating pad with an automatic timer, and it will turn off after two hours. This was a great help to me, as I would fall asleep with it on my back and then not wake up for 6 hours--- which is MUCH too long to keep the heating pad going in one area!
Good Luck to you!
Mary, the madhatter.
Before you go on another patch, please make sure what you are allergic to, the med, or the adhesive!! If it is the adhesive, then any patch is going to give you problems, and you will waste your money on another supply of a med that you cannot use!
I am VERY allergic to adhesives, and it was started by the fentanyl patch. Now I cannot even wear band aides unless they are allergy proof. Seriously, adhesives can cause a lot of misery, and you don't want to make a situation worse. Good luck!!
- Butrans Information for Consumers
- Butrans Information for Healthcare Professionals (includes dosage details)
- Side Effects of Butrans (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 May 2012 • 2 answers
Posted 17 May 2012 • 6 answers
Posted 13 Sep 2012 • 6 answers
Posted 30 Jun 2013 • 6 answers
Posted 29 Mar 2017 • 0 answers